Tornadoes · United States · Tennessee · 2002

F0 tornado, Clarksville to Port Royal, Tennessee, November 10, 2002

From Clarksville to Port Royal, this F0 tornado ran 0.1 miles across Montgomery County on November 10, 2002, touching down at 12:50 AM CST and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
November 10, 2002
Touchdown
12:50 AM CST (06:50 UTC)
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Montgomery County
Touchdown point
36.530, -87.180
Lift-off point
36.530, -87.180
Record number
895

What the Weather Service recorded

11 tornadoes were reported in Middle Tennessee in one of the worst tornadic outbreaks ever in November. 8 people...and possibly a ninth victim...were killed in Middle Tennessee alone. Damage estimate for the tornadoes in Tennessee was placed at $160 million. Primary losses were due to houses and cars. The toll on government owned infrastructure is about $6 million. The federal government is expected to reimburse the state and affected counties for 75% of the costs of responding to the disaster. The FEMA Public Assistance Program has obligated more than $3.6 million to assist local governments. These funds will be used to reimburse local governments for debris removal, the repair of public buildings and utilities, and overtime paid to police officers, firefighters and other emergency personnel.More than 900 families across the state applied for storm aid. This was the worst tornado disaster since the April3-4 outbreak in 1974. The United States Small Business Administration has approved more than 9.7 million dollars in disaster loans to assist disaster victims with repairing their property or replacing lost personal items. The 20 counties that are eligible for disaster assistance to individuals, households, and businesses were: Anderson, Bedford, Bledsoe, Carroll, Coffee, Crockett, Cumberland, Fentress, Gibson, Henderson, Madison, Marshall, Montgomery, Morgan, Roane, Rutherford, Scott, Sumner and Tipton and Van Buren.

The first tornado was rated F0 (40-72 mph) and briefly touched down about 1.2 miles east of the I-24 interchange on Highway 76. Trees were trees twisted and snapped.

The husband, Dennis Tooby and his wife, Karen Tooby, were killed when their mobile home was blown off its foundation at the 3400 block of Port Royal Rd. Mr. Tooby was a Australian national and a welder. Mrs. Tooby taught first grade at Hazelwood Elementary School in Clarksville. Two mobile homes were lifted off their foundation and hurled across the road. The tornado damaged 60 homes and one public building. Most of the damages were minor.

The deaths

2 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
45MMobile/Trailer HomeDirect
49FMobile/Trailer HomeDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Nov 9, 10:15 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 9, 10:15 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 PM CST SAT NOV 9 2002

ATMOSPHERE HAS DESTABILIZED OVER WESTERN MIDDLE TENNESSEE TONIGHT, AND
HAS BECOME MORE CONDUCIVE FOR THUNDERSTORM DEVELOPMENT. ALSO, BELIEVE
CONDITIONS IN NORTHWEST MIDDLE TENNESSEE WILL BECOME CONDUCIVE FOR
ISOLATED SEVERE THUNDERSTORMS AFTER MIDNIGHT. THUS, ADDED THE MENTION
OF A FEW THUNDERSTORMS POSSIBLY SEVERE INTO OUR MOST WESTERN ZONE
SET.

HAVE ALSO INTRODUCED A CHANCE FOR OVERNIGHT THUNDERSTORMS INTO THE
BNA ZONE SET AS WELL.

AN UPDATED HWO HAS ALSO BEEN ISSUED TO COVER THE RISK OF SEVERE
WEATHER IN MIDDLE TENNESSE ON SUNDAY.

.BNA...NONE.

19
Hazardous weather outlook, Nov 9, 9:05 PM CST, 3 hours 45 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-101130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
905 PM CST SAT NOV 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...
LOOK FOR SCATTERED SHOWERS OVERNIGHT AS A COLD FRONT APPROACHES THE
MID STATE. AN ISOLATED THUNDERSTORM OR TWO IS ALSO POSSIBLE BEFORE
MIDNIGHT, BUT LOOK FOR THE RAIN TO TAPER OFF TOWARD MORNING.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS IS NOT EXPECTED
THROUGH SUNRISE ON SUNDAY, AS NO HAZARDOUS WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
AS THE COLD FRONT DRAWS NEARER TO MIDDLE TENNESSEE, EXPECT AN
INCREASE IN ATMOSPHERIC MOISTURE, INSTABILITY, AND LOW LEVEL WIND
SHEAR BY SUNDAY AFTERNOON. THESE THREE INGREDIENTS COMING TOGETHER
WILL CREATE THE POSSIBILITY FOR SEVERE WEATHER AND ISOLATED TORNADOES
ACROSS THE MID STATE, WITH THE PEAK TIME FOR SEVERE STORMS BETWEEN
ABOUT 200 PM AND 800 PM. IN ADDITION, THE STORM PREDICTION CENTER HAS
PLACED ALL OF MIDDLE TENNESSEE UNDER A SLIGHT RISK FOR SEVERE WEATHER
ON SUNDAY.

THIS IS AN EVOLVING WEATHER SITUATION. PERSONS SHOULD STAY UPDATED
ON THE LOCAL FORECAST, AND FORTHCOMING HAZARDOUS WEATHER OUTLOOKS,
SHOULD CONDITIONS CHANGE.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA LATER SUNDAY
NIGHT. AFTERWARD, HAZARDOUS WEATHER IS NOT ANTICIPATED THROUGH THE
REMAINDER OF THE PERIOD.

ROSE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

6.8 hours before the tornado, 68 km from the path. November 10, 2002.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -72252, lifted condensation level 1360 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-11-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 286 square meters per square second, 0 to 6 km bulk shear 42 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-72252 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

5.2 hours after it, 68 km from the path. November 10, 2002.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1061 joules per kilogram, CIN -6, lifted condensation level 668 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-11-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 408 square meters per square second, 0 to 6 km bulk shear 57 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
1075 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
2.2
Supercell composite
9.5
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Clarksville/Outlaw (CKV), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2002 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of November 10, 2002

63 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 1012:10 AM CSTF1Madison, TN4.0220$3.0 million
November 101:00 AM CSTF1Montgomery, TN0.34002$100,000
November 101:05 AM CSTF0Robertson, TN0.120
November 102:00 AM CSTF1Allen, KY1.525$70,000
November 102:00 AM CSTF2Sumner, TN2.69006$500,000
November 102:30 PM ESTF1Blackford, IN5.01003$250,000
November 101:32 PM CSTF0Jackson, IL9.0100$4,000
November 101:41 PM CSTF0Franklin, IL0.550$1,000
November 102:46 PM ESTF0Wells, IN1.0100$10,000
November 102:59 PM ESTF3Adams, IN5.0200$120,000
November 103:15 PM ESTF4Van Wert–Roselms tornado, OH52.8880417$30 million
November 104:38 PM ESTF3Union, OH9.03002$530,000
November 104:51 PM ESTF1Union, OH0.5200$50,000
November 104:54 PM ESTF1Wood, OH4.550$850,000
November 104:57 PM ESTF2Hancock, OH9.050$12 million
November 105:10 PM ESTF0Marion, OH0.125$10,000
November 105:10 PM ESTF0Wood, OH0.125
November 105:15 PM ESTF3Seneca, OH21.010012$13 million
November 105:19 PM ESTF1Wood, OH0.525$330,000
November 105:20 PM ESTF1Sandusky, OH3.550$1.3 million
November 105:21 PM ESTF0Bibb, GA0.8200$500,000
November 105:30 PM ESTF2Ottawa, OH10.0504$14 million
November 105:42 PM ESTF1Huron, OH12.550$1.3 million
November 105:45 PM ESTF1Richland, OH1.025$200,000
November 105:48 PM ESTF2Ashland, OH9.550$2.4 million
November 106:15 PM ESTF0Franklin, FL0.150$10,000
November 106:20 PM ESTF2Wayne, OH5.0100$1,000
November 106:27 PM ESTF1Stark, OH3.325$850,000
November 106:35 PM ESTF0Morgan, TN1.525$20,000
November 106:40 PM ESTF1Scott, TN4.150$110,000
November 105:40 PM CSTF0Carroll, TN0.333$10,000
November 105:42 PM CSTF1Coffee, TN4.150
November 105:45 PM CSTF2Bedford, TN5.05003$150,000
November 106:50 PM ESTF1Scott, TN4.250$130,000
November 105:55 PM CSTF0Madison, TN0.366$50,000
November 107:00 PM ESTF2Summit, OH10.1100$17 million
November 106:52 PM CSTF2Coffee, TN12.3450224$250,000
November 106:52 PM CSTF3Fayette, AL44.31,175438$3.2 million
November 107:54 PM ESTF2Mercer, PA7.0500119$1.0 million
November 107:08 PM CSTF3Lowndes, MS to AL29.244055$60 million
November 107:08 PM CSTF1Cumberland, TN3.4400
November 108:15 PM ESTF1Adams, OH1.350$100,000
November 107:20 PM CSTF1Winston, MS to AL51.04001$140,000
November 108:30 PM ESTF1Crawford, PA1.040$330,000
November 107:30 PM CSTF2Attala, MS10.01,000$140,000
November 108:30 PM ESTF0Casey, KY0.125
November 108:31 PM ESTF3Morgan, TN8.3300728$970,000
November 107:36 PM CSTF1Lowndes, MS to AL9.5400$20,000
November 108:45 PM ESTF0Lincoln, KY0.125
November 108:54 PM ESTF2Anderson, TN5.575$210,000
November 108:10 PM CSTF2Van Buren, TN2.9100$70,000
November 108:15 PM CSTF3Fayette, AL72.61,175753$4.3 million
November 108:20 PM CSTF1Winston, MS15.0500$200,000
November 108:30 PM CSTF1Bledsoe, TN6.2100$100,000
November 108:34 PM CSTF1Madison, MS2.050$10,000
November 108:46 PM CSTF0Cumberland, TN0.120
November 109:10 PM CSTF1Fayette, AL4.390$40,000
November 109:38 PM CSTF1Walker, AL4.3300$400,000
November 109:43 PM CSTF3Cumberland, TN12.2900418$500,000
November 1010:22 PM CSTF2Tuscaloosa, AL15.24503$800,000

All 64 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.